Oregon, 2019

Funnel Cloud in Oregon, April 8, 2019

April 8, 2019 · NWS PDT · 1 event in 1 county or zone

Several funnel clouds were spotted near Terrebonne Oregon during the afternoon of April 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Several funnel clouds were spotted near Terrebonne Oregon during the afternoon of April 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 8, 1:06 PM PST, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 8, 1:06 PM PST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
206 PM PDT Mon Apr 8 2019

.SHORT TERM...
Tonight through Wednesday...Long fetch southwesterly flow
continues over the the northwestern states ahead of an approaching
upper low. Abundant moisture has been brought in with this flow,
and therefore, we have been receiving rain. The upper low will
move ashore in Washington State tonight. Short term guidance shows
that rain should become more showery in the evening and then end
for many areas for a time overnight.

Additional, but more showery rain is expected on Tuesday as the
upper low and cold front approaches from the west during the
morning. Precipitation should come to an end during the afternoon
hours. With the passage of the cold front, expect wind to increase
from the west and become gusty, mainly in the 20 to 25 mph range,
before decreasing in the evening.

There may be a few lingering showers into Tuesday evening, but
ridging will start to build in and expect mainly dry conditions
for Wednesday. It is possibly that as we approach Wednesday
evening, there could be a few showers as the next system
approaches, but confidence remains low and guidance differs on the
presence of these showers. Any QPF would be light.

.LONG TERM...
Wednesday night through Monday. Active weather with
slightly cooler temperatures will be seen through the extended
period.  An upper low will drop south through British Columbia
Wednesday night and should continue south over Washington on
Thursday with showers and cooler northwest flow. A ridge is expected
for Friday with mainly dry conditions into early Saturday.  By late
Saturday another system will be pushing in from the west with a mix
of rain and high elevation snow that should continue through Sunday.
A large trough of low pressure remains over the area Monday with
showers.  Temperatures will be near normal through much of the
period. 93

&&

.AVIATION...
18z Tafs. Scattered to widespread rain will continue
through the afternoon. Rain will slowly end from north to south this
afternoon into tonight. MVFR and brief IFR conditions possible,
especially in heavier showers. Mountain obscuration possible as
well. Southwest to westerly winds generally less than 10kts will
pick up late tonight into Tuesday morning(10-20kts) and should
increase further after 18z Tuesday. DS/ML

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  42  54  36  54 /  70  40  20  20
ALW  43  56  39  55 /  60  60  20  20
PSC  45  62  40  61 /  30  20  10  20
YKM  39  59  37  57 /  30  10   0  20
HRI  43  61  39  60 /  40  20  10  20
ELN  36  53  35  53 /  40  10   0  20
RDM  36  49  31  49 /  50  30  10  20
LGD  38  47  33  48 /  80  60  40  30
GCD  37  46  32  47 /  90  70  30  30
DLS  43  55  41  55 /  50  20  10  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

77/93/93

In the hours before

Special weather statement, Apr 8, 1:41 PM PST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pendleton OR
241 PM PDT Mon Apr 8 2019

ORZ041-044-049-050-502-503-505>509-WAZ024-029-030-091900-
East Columbia River Gorge-Lower Columbia Basin of Oregon-
Grande Ronde Valley-Wallowa County-
Northern Blue Mountains of Oregon-
Southern Blue Mountains of Oregon-John Day Basin-Ochoco-
John Day Highlands-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
East Slopes of the Oregon Cascades-
Eastern Columbia River Gorge of Washington-
Foothills of the Blue Mountains of Washington-
Northwest Blue Mountains-
Including the cities of Arlington, The Dalles, Boardman,
Hermiston, Ione, Cove, Elgin, La Grande, Union, Enterprise,
Joseph, Wallowa, Meacham, Tollgate, Long Creek, North Powder,
Ukiah, Dayville, John Day, Mitchell, Monument, Spray, Brothers,
Paulina, Prairie City, Seneca, Athena, Pendleton, Pilot Rock,
Heppner, Condon, Fossil, Camp Sherman, La Pine, Sisters,
Sunriver, White Salmon, Dayton, Waitsburg, Walla Walla,
and Ski Bluewood Resort
241 PM PDT Mon Apr 8 2019

...Rock slides and small landslides possible tonight through
Tuesday...

The very heavy rain over the past couple of days has made steep
slopes unstable with a number of rock and small landslides
reported.

Additional slides are possible tonight through Tuesday. If you are
traveling in steep or rocky terrain, be alert for possible
slides. Check out road conditions before starting out.

The radar

The Portland,OR radar (KRTX), 204 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Deschutes

When
April 8, 3:00 PM PST to 4:00 PM PST
Where
Deschutes County, 1.35 mi NW of Terrebonne
Reported by
Public
Coordinates
44.363, -121.200

A member of the public posted photos of 2 funnel clouds just west of Terrebonne Oregon.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809213.